Alert archive / Florida / Flood Watches in 2017

Flood Watch 4, NWS Melbourne, FL

October 28, 2017Okeechobee County, Florida

NWS Melbourne, FL issued this flood watch at Oct 28, 2017, 9:40 AM EDT for Okeechobee County, Florida. It took effect at Oct 28, 2017, 2:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 9:40 AM EDT (13:40 UTC)
In effect from
Oct 28, 2017, 2:00 PM EDT
Expired
Oct 29, 2017, 4:00 AM EDT
In force
14 hr
Issued by
NWS Melbourne, FL
Flood severity
None

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 1.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS62 KMLB 281340
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Melbourne FL
940 AM EDT Sat Oct 28 2017

...FLOOD WATCH IN EFFECT FOR THE TREASURE COAST AND OKEECHOBEE
COUNTY THIS AFTERNOON THROUGH EARLY SUNDAY MORNING...

FLZ054-058-059-064-290800-
/O.NEW.KMLB.FA.A.0004.171028T1800Z-171029T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indian River-Okeechobee-St. Lucie-Martin-
Including the cities of Sebastian, Vero Beach, Basinger, 
Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, Hobe Sound,
Jensen Beach, Port Salerno, and Stuart
940 AM EDT Sat Oct 28 2017

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE 
TONIGHT...

The National Weather Service in Melbourne has issued a

* Flood Watch for a portion of east central Florida, including 
  the following areas, Indian River, Martin, Okeechobee, and St. 
  Lucie. 

* From this afternoon through late tonight.

* Increasing moisture in association with Potential Tropical
  Cyclone Eighteen along with an approaching cold front will bring
  the potential of heavy rain across the Treasure Coast and
  Okeechobee County beginning this afternoon and continuing into
  early Sunday morning. Rainfall amounts of 1 to 3 inches are
  expected across this area, with higher amounts of 2 to 4 inches
  possible, especially closer to the coast. 

* This heavy rainfall will have the potential to cause flooding 
  of low-lying areas and poor drainage areas. Flooding will also 
  affect roadways, creeks and small streams. Remember to not drive
  across flooded roadways. Turn around. Don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts. You should monitor later forecasts and be 
alert for possible Flood Warnings. Those living in areas prone to 
flooding should be prepared to take action should flooding 
develop.

&&

$$

Ulrich
1 follow-up statement
805 
WGUS62 KMLB 290751
FFAMLB

Flood Watch
National Weather Service Melbourne FL
351 AM EDT Sun Oct 29 2017

FLZ054-058-059-064-290900-
/O.EXP.KMLB.FA.A.0004.000000T0000Z-171029T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indian River-Okeechobee-St. Lucie-Martin-
Including the cities of Sebastian, Vero Beach, Basinger, 
Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, Hobe Sound,
Jensen Beach, Port Salerno, and Stuart
351 AM EDT Sun Oct 29 2017

...FLOOD WATCH WILL EXPIRE AT 4 AM EDT EARLY THIS MORNING...

The Flood Watch for Okeechobee, Indian River, St. Lucie and Martin
counties will expire at 4 AM EDT early this morning. Any heavier 
rainfall will be pushing offshore the Treasure Coast early this 
morning, with no additional flooding concerns expected. Therefore
the Flood Watch will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Oct 28, 4:09 AM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Oct 28, 4:09 AM EDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
409 AM EDT Sat Oct 28 2017

.DISCUSSION...

...Potential for Locally Heavy Rainfall this afternoon and tonight
across Southern Areas...

Today-Tonight...Potential Tropical Cyclone is forecast to track
northeastward out of the northwest Caribbean towards the northern
Bahamas late tonight. The main forecast problem will be rainfall
amounts across our southern sections from around Okeechobee to the
Treasure Coast. The GFS has been showing some convective feedback
issues there and the 00z run continued with this, generating
widespread 5-6 inch rainfall amounts. This doesn't seem plausible
so far north of the track of a quick moving tropical cyclone.
Expect a wide swath of overrunning precip to develop as an old
front lifts north over the Florida Straits ahead of a strong
trough digging into the Gulf of Mexico. Low level convergence near
the boundary and large scale lift will support embedded convection,
so local heavy amounts to around 4 inches seem possible along the
Treasure Coast. Have opted not to issue a Flood Watch due to the
rather short nature of this event.

Expect a rather large PoP and rainfall gradient with northern
sections having 30 percent chances/less than a tenth of an inch of
precip and the far south having 90 percent chances and areal
averaged amounts 1-3 inches. Have opted not to issue a Flood
Watch due to the rather short nature of this event.

High temps today should reach the lower 80s across the north half
and should be held down into the mid-upper 70s in the south due
to clouds/precip.

Sun-Mon...Cold front will be pushing off the east coast of Florida
early Sunday morning, shifting what is forecast to be TS Philippe
over the northern Bahamas farther northeast into the west Atlantic.
An elevated NW flow behind the front will lead to breezy conditions
Sunday, transporting in a much drier/cooler airmass. Isolated
showers may still exist along the coast around daybreak Sunday with
the front, but as it shifts offshore rain chances will end by late
morning with skies clearing into the afternoon. Highs will range
from the upper 60s across northern Lake/inland Volusia counties, to
upper 70s along the Treasure Coast. Sunday night looks to be quite
chilly, and the coldest through the forecast period, with lows in
the 40s most areas.

Front to the east and high pressure building in from the west will
lead to decreasing northerly winds across the area Monday, which
will keep dry/cool airmass in place. Highs will range from the upper
60s to low 70s, with overnight lows in the mid/upper 40s northwest
of I-4 and in the 50s elsewhere across east central Florida.

Tue-Fri...Weak high pressure north of the area Tuesday is absorbed
into a somewhat stronger ridge building east toward the Mid-Atlantic
coast toward mid-week. This will lead to a developing onshore flow
that will strengthen slightly through the remainder of the work
week. Onshore flow will moderate temperatures back to normal values
(highs in the low 80s/lows in the 60s) by Thursday, and may produce
periods of isolated light onshore moving showers mainly later in the
week.

&&

.AVIATION...Starting off VFR at all sites, then conditions will
go downhill this afternoon, especially south of KMCO-KTIX. Over
that area, occasional showers will produce widespread MVFR with
embedded IFR in heavy rain. This activity will last into late
evening. From KMCO-KTIX northward, there will be a chance of
showers during the late afternoon and into the evening. Late
tonight after the precip pushes into the Atlantic, widespread MVFR
ceilings with areas of IFR stratus are expected.

&&

.MARINE...
Today-Tonight...The pressure gradient will tighten between retreating
ridge to our northeast and low pressure lifting northeastward out
of the northwest Caribbean. The main increase in southeast winds
will be over the southern waters today, reaching 15-20 knots late
this afternoon and continuing through late tonight. Additionally,
scattered to numerous showers with a slight chance for storms
will spread northward to near Cape Canaveral this afternoon and
into late evening.

Sun-Mon...NW winds will increase rapidly up to near 20 knots
nearshore and up to 20-25 knots offshore behind passing cold front
Sunday, leading to hazardous boating conditions. Will issue a Small
Craft Advisory for the offshore waters starting Sunday morning and
continuing through Sunday night. Conditions for an SCA nearshore
looks somewhat marginal, but may need to be extended toward the
coast if winds and seas come in any higher. Regardless it will be a
poor boating day, with choppy 5-6 feet seas nearshore and 7-8 seas
offshore.

As high pressure builds in from the west, northerly flow will
gradually subside to around 10 knots by Monday afternoon. Seas will
also slowly decrease, but still remain elevated up to 6 to 7 feet
over the gulf stream.

Tue-Wed...High pressure north of the waters is absorbed by a
slightly stronger high building toward the Mid-Atlantic coast mid
week. This will veer winds onshore, increasing slightly up to 10-15
knots Wednesday, with seas generally ranging from 2-4 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  65  71  45 /  20  50  10   0
MCO  80  64  71  46 /  50  50  10   0
MLB  80  68  76  48 /  70  80  20   0
VRB  79  69  77  49 /  80  80  20   0
LEE  81  62  69  45 /  20  30  10   0
SFB  81  64  71  46 /  30  50  10   0
ORL  80  65  71  47 /  40  50  10   0
FPR  79  69  78  49 /  90  90  20   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 AM Sunday to 10 AM EDT Monday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Lascody
LONG TERM....Weitlich
Hazardous weather outlook, Oct 28, 5:00 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
500 AM EDT Sat Oct 28 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
500 AM EDT Sat Oct 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
There is a slight chance for storms this afternoon and tonight as
deep moisture lifts northward across the area. The greatest chance
will be south of Orlando and Cape Canaveral. The main storm
hazard would be occasional lightning strikes.

.FLOOD IMPACT...
There is a potential for an area of steady rain and locally heavy
downpours to occur this afternoon and evening, particularly from
Okeechobee county to the Treasure Coast. Generally, 1 to 3 inch
amounts are forecast with locally higher amounts to around 4
inches. This would bring a threat of minor flooding, especially
along the coast.

.RIP CURRENT IMPACT...
A small east swell will keep a moderate rip current risk at area
beaches. Only swim in the ocean near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms moving to the northeast at 20 knots are expected
this afternoon and tonight, especially along the Gulf Stream. Wind
gusts near 35 knots are possible.

.WATERSPOUT IMPACT...
There is a small chance for waterspouts this afternoon into
tonight over the southern waters, mainly near the Gulf Stream and
south of Sebastian Inlet.

.WIND AND SEA IMPACT...
Southeast winds are forecast at 15 to 20 knots this afternoon and
tonight from Sebastian Inlet southward. Small craft should
exercise caution.

.RIVER FLOOD IMPACT...
Minor to moderate flooding continues on the upper and middle
Saint Johns River basins. River levels are forecast to remain
nearly steady or slowly fall into early next week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A cold front will sweep east of the coastal waters early Sunday.
Hazardous boating conditions will develop behind the front,
especially over the offshore waters and continue into Sunday
night.

.SPOTTER INFORMATION STATEMENT...
Rainfall spotters are requested to report amounts over 2 inches.

Lascody

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:58 AM EDTSmall Craft AdvisoryMLB59 hr
Oct 28, 5:05 PM EDTSmall Craft AdvisoryMLB46 hr
Oct 28, 5:05 PM EDTTropical Storm WarningMLB15 hr
Oct 28, 7:40 PM EDTAreal Flood AdvisoryMLBMartin3 hr

Nearby

Flood Watches in Florida, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.